Inadvertent administration of sufentanil instead of fentanyl during sedation/analgesia in a community hospital emergency department: A report of two cases

C. D. Chisholm, F. Klanduch

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

The authors report two cases of inadvertent administration of sufentanil instead of fentanyl during patient sedation/analgesia in a community hospital emergency department (ED). Both cases resuited in reversible adverse drug events (ADEs) to the respective patients. In tracing the steps involved in the cause of these errors, the authors discovered several components common to identified pathways that result in ADEs. These include similarities in product packaging appearance and names of these two medications, along with nursing unfamiliarity with the medications. Medication 'sound-alikes' and 'look-alikes' continue to be a source of potential error in the ED.

Original languageEnglish (US)
Pages (from-to)1282-1284
Number of pages3
JournalAcademic Emergency Medicine
Volume7
Issue number11
StatePublished - 2000

Fingerprint

Sufentanil
Hospital Departments
Community Hospital
Fentanyl
Drug-Related Side Effects and Adverse Reactions
Analgesia
Hospital Emergency Service
Product Packaging
Names
Nursing
Research Design

Keywords

  • Adverse drug events
  • Fentanyl
  • Medication error
  • Sufentanil

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Inadvertent administration of sufentanil instead of fentanyl during sedation/analgesia in a community hospital emergency department : A report of two cases. / Chisholm, C. D.; Klanduch, F.

In: Academic Emergency Medicine, Vol. 7, No. 11, 2000, p. 1282-1284.

Research output: Contribution to journalArticle

@article{cdd6ef8269514742b74f5c62238286ef,
title = "Inadvertent administration of sufentanil instead of fentanyl during sedation/analgesia in a community hospital emergency department: A report of two cases",
abstract = "The authors report two cases of inadvertent administration of sufentanil instead of fentanyl during patient sedation/analgesia in a community hospital emergency department (ED). Both cases resuited in reversible adverse drug events (ADEs) to the respective patients. In tracing the steps involved in the cause of these errors, the authors discovered several components common to identified pathways that result in ADEs. These include similarities in product packaging appearance and names of these two medications, along with nursing unfamiliarity with the medications. Medication 'sound-alikes' and 'look-alikes' continue to be a source of potential error in the ED.",
keywords = "Adverse drug events, Fentanyl, Medication error, Sufentanil",
author = "Chisholm, {C. D.} and F. Klanduch",
year = "2000",
language = "English (US)",
volume = "7",
pages = "1282--1284",
journal = "Academic Emergency Medicine",
issn = "1069-6563",
publisher = "Wiley-Blackwell",
number = "11",

}

TY - JOUR

T1 - Inadvertent administration of sufentanil instead of fentanyl during sedation/analgesia in a community hospital emergency department

T2 - A report of two cases

AU - Chisholm, C. D.

AU - Klanduch, F.

PY - 2000

Y1 - 2000

N2 - The authors report two cases of inadvertent administration of sufentanil instead of fentanyl during patient sedation/analgesia in a community hospital emergency department (ED). Both cases resuited in reversible adverse drug events (ADEs) to the respective patients. In tracing the steps involved in the cause of these errors, the authors discovered several components common to identified pathways that result in ADEs. These include similarities in product packaging appearance and names of these two medications, along with nursing unfamiliarity with the medications. Medication 'sound-alikes' and 'look-alikes' continue to be a source of potential error in the ED.

AB - The authors report two cases of inadvertent administration of sufentanil instead of fentanyl during patient sedation/analgesia in a community hospital emergency department (ED). Both cases resuited in reversible adverse drug events (ADEs) to the respective patients. In tracing the steps involved in the cause of these errors, the authors discovered several components common to identified pathways that result in ADEs. These include similarities in product packaging appearance and names of these two medications, along with nursing unfamiliarity with the medications. Medication 'sound-alikes' and 'look-alikes' continue to be a source of potential error in the ED.

KW - Adverse drug events

KW - Fentanyl

KW - Medication error

KW - Sufentanil

UR - http://www.scopus.com/inward/record.url?scp=0033763954&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033763954&partnerID=8YFLogxK

M3 - Article

C2 - 11073479

AN - SCOPUS:0033763954

VL - 7

SP - 1282

EP - 1284

JO - Academic Emergency Medicine

JF - Academic Emergency Medicine

SN - 1069-6563

IS - 11

ER -